Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Bismarck, ND

June 14, 2017McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2017, 12:57 AM CDT for McKenzie County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 12:57 AM CDT (05:57 UTC)
Expired
Jun 14, 2017, 1:34 AM CDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McKenzie County, ND

The radar

The Minot AFB radar (KMBX), 201 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS53 KBIS 140557
SVRBIS
NDC053-140700-
/O.NEW.KBIS.SV.W.0028.170614T0557Z-170614T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1257 AM CDT WED JUN 14 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  North central McKenzie County in northwestern North Dakota...

* Until 200 AM CDT

* At 1257 AM CDT, a severe thunderstorm was located over Arnegard, or
  8 miles west of Watford City, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Alexander around 120 AM CDT. 

Other locations impacted by this severe thunderstorm include Rawson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4770 10331 4768 10359 4799 10370 4801 10327
TIME...MOT...LOC 0557Z 175DEG 9KT 4780 10347 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD
4 follow-up statements
647 
WWUS53 KBIS 140610
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
110 AM CDT WED JUN 14 2017

NDC053-140700-
/O.CON.KBIS.SV.W.0028.000000T0000Z-170614T0700Z/
McKenzie ND-
110 AM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTH CENTRAL MCKENZIE COUNTY...

At 110 AM CDT, a severe thunderstorm was located over Arnegard, or 6
miles west of Watford City, moving north at 10 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Alexander, Arnegard and Rawson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4770 10331 4768 10359 4799 10370 4801 10327
TIME...MOT...LOC 0610Z 178DEG 7KT 4781 10342 

HAIL...1.00IN
WIND...<50MPH
 
$$

AYD
512 
WWUS53 KBIS 140618
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
118 AM CDT WED JUN 14 2017

NDC053-140700-
/O.CON.KBIS.SV.W.0028.000000T0000Z-170614T0700Z/
McKenzie ND-
118 AM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTH CENTRAL MCKENZIE COUNTY...

At 118 AM CDT, a severe thunderstorm was located over Watford City,
moving north at 10 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Arnegard and Rawson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4772 10331 4775 10352 4800 10358 4801 10327
TIME...MOT...LOC 0618Z 179DEG 9KT 4782 10334 

HAIL...1.00IN
WIND...<50MPH
 
$$

AYD
574 
WWUS53 KBIS 140625
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
125 AM CDT WED JUN 14 2017

NDC053-140700-
/O.CON.KBIS.SV.W.0028.000000T0000Z-170614T0700Z/
McKenzie ND-
125 AM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR CENTRAL MCKENZIE COUNTY...

At 125 AM CDT, a severe thunderstorm was located over Watford City,
moving north at 5 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Arnegard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4772 10331 4775 10352 4793 10353 4797 10328
TIME...MOT...LOC 0625Z 194DEG 6KT 4781 10331 

HAIL...1.00IN
WIND...<50MPH
 
$$

AYD
019 
WWUS53 KBIS 140634
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
134 AM CDT WED JUN 14 2017

NDC053-140644-
/O.CAN.KBIS.SV.W.0028.000000T0000Z-170614T0700Z/
McKenzie ND-
134 AM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCKENZIE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 4772 10331 4775 10352 4793 10353 4797 10328
TIME...MOT...LOC 0633Z 175DEG 9KT 4783 10331 

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 9:42 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 13, 9:42 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
942 PM CDT Tue Jun 13 2017

.UPDATE...
Issued at 932 PM CDT Tue Jun 13 2017

Severe Thunderstorm watch #326 has been cancelled for all counties
in central ND, but does still remain in effect for portions of
eastern ND.

An area of low pressure remains over eastern Montana through
southern ND and then south into the central plains. Late
afternoon and evening convection had a hard time making it north
into central ND, which remained north of the warm front.
Convection was more robust over central and eastern SD into
eastern ND.

The upper level low was situated over eastern MT this evening and
is forecast to lift northeast across northwest ND into southeast
Saskatchewan or southwest Manitoba by 12 UTC Wednesday. Atmosphere
over northwest ND remains slightly unstable this evening and
although the threat of severe weather continues to diminish
quickly with loss of daytime heating, isolated to scattered
showers even an isolated thunderstorm can not be ruled out over
the northwest tonight.

Have updated pops/qpf based on latest radar and satellite trends.
Updated text products will be sent shortly.

UPDATE Issued at 851 PM CDT Tue Jun 13 2017

Have cleared western and southern portions of Watch #326. Watch
remains in effect for Stutsman and Foster counties. Expect these
counties will be able to be dropped from the watch in the next
hour or so as convection continues to move east across eastern ND
into NW Minnesota.

UPDATE Issued at 614 PM CDT Tue Jun 13 2017

Quick update to account for showers and thunderstorms developing
farther west around the Bismarck area. Also to update for Severe
thunderstorm watch #326 valid until 1 AM CDT for portions of south
central and eastern ND. This area will have the greatest threat of
severe weather through the evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Jun 13 2017

Current surface analysis places lows over north central Montana
and from south central/southeast South Dakota into central
Nebraska. Upper level analysis places low over central Montana
with a variety of short waves spiraling around the system. Over
our territory, convection has been reluctant to develop over our
area as low cloud cover has lingered over the area. With that
said, quite a few interesting features noted on satellite, with
the one of primary interest at this point is a boundary that dips
from west/central Minnesota through far southeast North Dakota
into northeast South Dakota. Convection has started developing
over the northeastern portion of this feature (and now very
recently the southern portion), which continues to gradually lift
northerly.

For the rest of this afternoon into this evening...strongest
instability continues to be noted over southeast North Dakota into
the James River Valley with a secondary stretch of instability
stretching from south central North Dakota into portions of
western North Dakota. Expect eastern portions of the area to be
the primary focus for severe weather potential going into this
evening, but will still have to keep an eye on the west as if a
storm were able to develop, the fuel will be there to work with.
Precipitation will lift northerly overnight with severe risk
decreasing.

On Wednesday nearly stacked low will lift near the
Saskatchewan/Manitoba border which will bring some precipiation to
northern areas in cyclonic flow. Gusty westerly winds expected in
moderately tight pressure gradient on the south side of the low.

.LONG TERM...(Thursday through Tuesday)
Issued at 305 PM CDT Tue Jun 13 2017

Low meanders eastward over Manitoba before pushing into Ontario on
Thursday bringing continued breezy conditions along with
precipitation chances over northern locations.

Series of embedded waves along with the upper jet aloft will see
continued chances for precipitation through the coming weekend
under a quasi-zonal flow pattern. We dry out early next week as
upper level ridging rebuilds across the Rockies.

Temperatures will remain seasonal in the 70s to around 80 over
the next several days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 932 PM CDT Tue Jun 13 2017

MVFR stratus covers portions of north central and eastern ND early
this evening. Confidence remains low in determining when stratus
may dissipate or how long it will linger through the night.
Showers and thunderstorms this evening form KBIS and KJMS. Threat
for thunder will remain across the forecast area through much of
the evening with showers and areas of mvfr ceilings through
Wednesday morning. Winds turn west and conditions improve
Wednesday afternoon. Westerly winds will become gusty Wednesday
afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...TWH
Hazardous weather outlook, Jun 13, 9:48 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
948 PM CDT Tue Jun 13 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
948 PM CDT Tue Jun 13 2017 /848 PM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected to end over eastern portions
of central North Dakota late this evening. Scattered showers and
isolated thunderstorms are possible through the night over
northwest North Dakota. Severe weather is not expected for the
rest of the night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday mainly across
northern North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

twh

In the hours before

Local storm report, Jun 13, 11:18 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1118 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             1 NNW FAIRFIELD         47.21N 103.23W
06/13/2017  M0.88 INCH       BILLINGS           ND   TRAINED SPOTTER

            LOTS OF PEA TO NICKEL SIZE HAIL ALONG WITH
            HEAVY RAIN.

&&

NH
Special weather statement, Jun 13, 11:27 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1127 PM CDT TUE JUN 13 2017

NDZ017-140515-
McKenzie ND-
1127 PM CDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MCKENZIE COUNTY UNTIL
1215 AM CDT/1115 PM MDT/...

At 1126 PM CDT/1026 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles west of Grassy Butte, or 29 miles southwest of
Watford City, moving north at 10 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern
McKenzie County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4755 10375 4757 10335 4733 10339 4733 10365
TIME...MOT...LOC 0426Z 173DEG 9KT 4742 10354

AYD
Special weather statement, Jun 13, 11:46 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1146 PM CDT TUE JUN 13 2017

NDZ017-018-032-140530-
McKenzie ND-Billings ND-Dunn ND-
1146 PM CDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DUNN...
NORTHEASTERN BILLINGS AND SOUTHWESTERN MCKENZIE COUNTIES UNTIL 1230
AM CDT/1130 PM MDT/...

At 1146 PM CDT/1046 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles south of Fort Union
Trading Post to 16 miles west of Theodore Roosevelt National Park
North Unit to 8 miles southwest of Manning. Movement was north at 20
mph.

Nickel size hail and wind gusts to 40 mph will be possible with the
strongest storms storms.

Locations impacted include...
Fairview, Alexander, East Fairview, Theodore Roosevelt National Park
North Unit, Grassy Butte, Fort Union Trading Post, Fairfield, Sather
Dam, Cartwright, Charbonneau and Rawson.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4800 10404 4799 10402 4797 10401 4799 10397
      4796 10391 4797 10387 4800 10385 4798 10383
      4798 10382 4774 10331 4741 10278 4698 10279
      4740 10371 4760 10405
TIME...MOT...LOC 0446Z 179DEG 15KT 4793 10406 4751 10358 4716 10290

AYD
Special weather statement, Jun 13, 11:59 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1159 PM CDT Tue Jun 13 2017

NDZ020-034>037-042-045>048-050-051-140630-
Oliver-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Center, Mandan, Bismarck, Steele, Tappen,
Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge,
Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley,
Kulm, Wishek, Ashley, Oakes, and Ellendale
1159 PM CDT Tue Jun 13 2017 /1059 PM MDT Tue Jun 13 2017/

...AREAS OF DENSE FOG FORMING ACROSS SOUTH CENTRAL NORTH DAKOTA...

Areas of dense fog, with visibilities near zero at times, can be
expected tonight across south central North Dakota, from the
Missouri River east to the James River Valley. This includes
Interstate 94 from Bismarck to Jamestown, and Highway 83 from
Sterling to the South Dakota border.

If traveling, slow down. Use low beam headlights and leave plenty
of distance between you and the car ahead. Use extra caution at
uncontrolled intersections and railroad crossings.

Heinert
Local storm report, Jun 14, 12:19 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1219 AM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     HAIL             KILLDEER                47.37N 102.75W
06/14/2017  E0.75 INCH       DUNN               ND   LAW ENFORCEMENT

&&
Special weather statement, Jun 14, 12:26 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1226 AM CDT WED JUN 14 2017

NDZ009-017-018-140600-
McKenzie ND-Williams ND-Dunn ND-
1226 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN DUNN...CENTRAL
MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 100 AM CDT/MIDNIGHT
MDT/...

At 1225 AM CDT/1125 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Fort Union Trading Post to
5 miles southwest of Arnegard to Killdeer. Movement was north at 20
mph.

Nickel size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Watford City, Killdeer, Fairview, Alexander, Dunn Center, Arnegard,
Manning, Little Missouri State Park, Fort Union Trading Post, East
Fairview, Grassy Butte, Theodore Roosevelt National Park North Unit,
Trenton, Sather Dam, Charbonneau, Oakdale, Rawson and Johnsons
Corner.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4822 10404 4765 10253 4716 10267 4730 10303
      4733 10304 4733 10309 4770 10405
TIME...MOT...LOC 0525Z 173DEG 15KT 4799 10400 4777 10354 4736 10279

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:40 PM CDTSpecial Weather StatementBISStutsman50 min
Jun 13, 8:09 PM CDTSpecial Weather StatementBISStutsman51 min
Jun 13, 8:29 PM CDTSpecial Weather StatementBISFoster31 min
Jun 13, 11:12 PM CDTSpecial Weather StatementBISStark33 min
Jun 13, 11:27 PM CDTSpecial Weather StatementBISMcKenzie48 min
Jun 13, 11:46 PM CDTSpecial Weather StatementBISMcKenzie44 min
Jun 14, 12:26 AM CDTSpecial Weather StatementBISMcKenzie34 min
Jun 14, 1:12 AM CDTSpecial Weather StatementBISDunn33 min
Jun 14, 1:22 AM CDTDense Fog AdvisoryBISBurleigh, Dickey, Emmons, Foster, Kidder, LaMoure and 5 more5 hr
Jun 14, 1:29 AM CDTSpecial Weather StatementBISMcKenzie31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.